Alert archive / North Carolina / Flash Flood Warnings in 2005
Flash Flood Warning 15, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 22, 2005, 5:41 PM EDT for Moore County, North Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2005, 5:41 PM EDT (21:41 UTC)
- Expired
- Jul 22, 2005, 6:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 88 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 222142 FFWRAH NCC125-222245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 541 PM EDT FRI JUL 22 2005 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEAST MOORE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 645 PM EDT * AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SLOW MOVING THUNDERSTORM OVER VASS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE TO HIGHER GROUND IMMEDIATELY. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. DONT DROWN...TURN AROUND. LAT...LON 3530 7935 3519 7940 3517 7928 3524 7919 $$ DGS
1 follow-up statement
000 WGUS72 KRAH 222211 FFSRAH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 610 PM EDT FRI JUL 22 2005 NCC125-222245- MOORE NC- 610 PM EDT FRI JUL 22 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM EDT FOR SOUTHEAST MOORE COUNTY... ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES IN AN HOUR ARE POSSIBLE ALONG U.S. HIGHWAY 1 BETWEEN VASS AND SOUTHERN PINES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3528 7940 3518 7945 3515 7933 3525 7922 $$ DGS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:00 PM EDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 22, 2:00 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT FRI JUL 22 2005 ...SOME RELIEF IN THE HOT HUMID CONDITIONS EXPECTED THIS WEEKEND BEFORE INTENSE HEAT AND HUMIDITY RETURN MONDAY... .SYNOPSIS... STRONG H5 RIDGING CENTERED OVER THE ROCKIES AND IN THE WESTERN ATLANTIC AT 12Z/22... WITH WEAK H5 TROUGH OVER THE APPALACHIANS. A WEAK COLD FRONT OVER THE OHIO VALLEY IS EXPECTED TO JUMP INTO THE APPALACHIAN LEE TROUGH LATE THIS AFTERNOON AND TONIGHT... AND MOVE EAST TO THE COAST SATURDAY PM. && .SHORT TERM (THIS EVENING-TONIGHT)... A LOW PRESSURE TROUGH...OR WEAK COLD FRONT...ASSOCIATED WITH AN UPPER LEVEL SHORT WAVE WILL DRIFT EAST ACROSS CENTRAL NORTH CAROLINA OVERNIGHT. MOISTURE CONVERGENCE WITH AND JUST AHEAD OF THE TROUGH AND DESTABILIZATION WITH THE SHORT WAVE ALOFT SHOULD ENHANCE PRECIPITATION COVERAGE FROM SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE EARLY PART OF THE NIGHT. ISOLATED STORMS MAY LINGER TO THE SOUTH AND EASTERN EDGES OF THE CWA OVERNIGHT...BUT DRIER AIR WITH A LIGHT NORTHERLY SURFACE FLOW SHOULD ALLOW CONDITIONS TO STABILIZE AND CLEAR OVER THE NORTHWEST HALF. MIN TEMPERATURES OF NEAR 70 NW TO NEAR 75 SOUTHEAST ARE EXPECTED. -RFG && .LONG TERM (SATURDAY THROUGH FRIDAY)... SATURDAY INTO SUNDAY... A BRIEF PERIOD OF RELIEF IS EXPECTED OVER CENTRAL NC SATURDAY AFTERNOON THROUGH SUNDAY. THE WEAKNESS IN THE H5 RIDGE OVER THE APPALACHIANS EARLY FRIDAY WILL SHIFT EAST TO THE COAST SATURDAY. A SURFACE TROUGH TO PUSH SE FROM THE PIEDMONT INTO THE SE COASTAL PLAIN DURING SATURDAY AFTERNOON... THEN TO THE COAST SATURDAY NIGHT. WINDS WILL BECOME NORTHERLY BEHIND THE TROUGH... AND THERE IS EXPECTED TO BE FAIRLY SIGNIFICANT DRYING FROM THE MID LEVELS THROUGH THE BOUNDARY LAYER SATURDAY. MOST NOTABLY ON SATURDAY AFTERNOON... THE SURFACE DEW POINTS ARE EXPECTED TO FALL INTO THE MID TO UPPER 60S OVER THE PIEDMONT... TO AROUND 70 OVER THE COASTAL PLAIN. DRIER AIR AND NEARLY FULL SUN SATURDAY WILL ALLOW TEMPS TO BE JUST ABOUT AS WARM SATURDAY AS THEY ARE TODAY. HIGHS ARE FORECAST BETWEEN 91 AND 96 (ONLY EXPECTED TO BE A DEGREE OR TWO COOLER THAN TODAY). MOST SIGNIFICANTLY... THE HEAT INDICES WILL BE LOWER DUE TO THE DRIER BOUNDARY LAYER... MOSTLY IN THE 90S INSTEAD OF THE 100 TO 107 EXPERIENCED IN THE LAST SEVERAL DAYS. THE SURFACE TEMPERATURES POSSIBLY WILL COOL 3-5 DEGREES SUNDAY AS THE SURFACE WINDS BECOME LIGHT EASTERLY AND THE LOW LEVEL THICKNESSES REDUCE A FEW METERS. THE CONSECUTIVE DAYS OF 90 DEGREE HEAT MAY END AT GSO BUT SHOULD BE MAINTAINED AT RDU AND FAY. THE GFS MOS APPEARS TOO COOL ESPECIALLY AT RDU ON SUNDAY. LOWS SATURDAY NIGHT MAY DIP INTO THE UPPER 60S W-N PIEDMONT. FOR MONDAY INTO TUESDAY... THE H5 RIDGE IS FORECAST TO BUILD FROM THE PLAINS AND MID MISSISSIPPI VALLEY EASTWARD INTO THE SOUTHEASTERN STATES. THIS WILL ALLOW THE VERY HOT TEMPERATURES TO RETURN TO CENTRAL NC MONDAY AND TUESDAY. STATISTICAL GUIDANCE AND LOW LEVEL THICKNESSES INDICATE MID TO UPPER 90S FOR HIGHS IN ALL AREAS. READINGS OF 100 WILL BE POSSIBLE IN THE NORMALLY HOTTER SANDHILLS AND AT THE HOTTEST URBAN CENTERS. RDU... WHICH HAS BEEN AVERAGING 2-3 DEGREES WARMER THAN LOCAL COOPERATIVE REPORTS SINCE JUNE... MAY ALSO REACH 100. ISOLATED PM THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY ON TUE AS THE PIEDMONT TROUGH BECOMES ESTABLISHED AGAIN. FOR WEDNESDAY INTO LATE WEEK... MODEL CONSENSUS WOULD INDICATE A PATTERN CHANGE FOR THE EASTERN STATES WITH A POTENTIAL H5 TROUGH DEVELOPING FROM THE GREAT LAKES INTO THE TENNESSEE VALLEY. CENTRAL NC WOULD BENEFIT FROM SUCH A PATTERN CHANGE AS FALLING HEIGHTS MEAN A REDUCTION IN HEAT. IF THE BASE OF THE TROUGH DEVELOPS TO OUR WEST... THIS WOULD ALLOWING AMPLE MOISTURE TO RETURN THROUGHOUT THE ATMOSPHERE BRINGING ENHANCED RAIN CHANCES. FOR NOW... WILL FORECAST A GRADUAL INCREASE IN CLOUDS AND THE CHANCE OF THUNDERSTORMS... AND A REDUCTION IN AFTERNOON TEMPS (BACK TO NEAR CLIMATOLOGY). && .AVIATION... SCT TO BKN LAYERS NEAR 4 AND 10 THSD FEET ARE EXPECTED WITH SCATTERED SHOWERS AND TSTMS ACROSS THE REGION THROUGH 04Z TONIGHT. VSBY LOWERING TO LESS THAN 3 MI IN LOCALLY HEAVY SHOWERS. ISOLATED SHOWERS AND TSTMS WILL LINGER TO THE SOUTH AND EAST...OTHERWISE SKIES SHOULD CLEAR BEFORE DAYBREAK. AREAS OF FOG WILL BRIEFLY LIMIT VSBY TO AOB 3 MI INVOF RWI AND FAY AROUND DAYBREAK. -RFG && .RAH WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FOR NCZ007>011-024>028-040>043-075>078-085-086- 088-089 UNTIL 5 PM FRIDAY. && SYNOPSIS... SHORT TERM...RFG LONG TERM...BADGETT AVIATION...RFG
Hazardous weather outlook, Jul 22, 5:21 AM EDT, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 521 AM EDT FRI JUL 22 2005 NCZ021>023-038-039-073-074-083-084-230930- FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY- ANSON-RICHMOND- 521 AM EDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT HOT TEMPERATURES AND HIGH HUMIDITIES AGAIN TODAY PRODUCE HEAT INDEX VALUES OF 100 TO 105 THIS AFTERNOON. ADDITIONALLY...SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. SOME STORMS COULD APPROACH SEVERE AND PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER SPOTTERS SHOULD MONITOR THE LATEST WEATHER INFORMATION. NCZ007>011-024>028-040>043-075>078-085-086-088-089-230930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH- EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE- SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 521 AM EDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON FOR THE EASTERN PIEDMONT...SANDHILLS AND COASTAL PLAIN WHICH INCLUDES THE TRIANGLE AREA...FAYETTEVILLE...SANFORD...LAURINGBURG...GOLDSBORO...ROCKY MOUNT AND SURROUNDING AREAS. HEAT INDEX VALUES FROM 105 TO NEAR 110 DEGREES CAN BE EXPECTED THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. A FEW STORMS COULD APPROACH SEVERE AND PRODUCE LOCALLY HEAVY RAINFALL LATE THIS AFTERNOON INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT ANTICIPATED THIS TODAY OR TONIGHT. HOWEVER SPOTTERS SHOULD MONITOR THE LATEST WEATHER INFORMATION. RA
In the hours before
Special weather statement, Jul 22, 2:35 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 235 PM EDT FRI JUL 22 2005 NCZ008>011-026-221930- FRANKLIN-GRANVILLE-HALIFAX-VANCE-WARREN- 235 PM EDT FRI JUL 22 2005 ...STRONG THUNDERSTORMS OVER EASTERN VANCE AND SOUTHWEST WARREN COUNTIES... AT 235 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS EXTENDING FROM MIDDLEBURG EAST TO AFTON AND INEZ. THESE THUNDERSTORMS WERE PRODUCING FREQUENT LIGHTNING... VERY HEAVY RAIN... AND GUSTY WINDS TO 40 MPH. DUE TO THEIR SLOW MOVEMENT TO THE SOUTHEAST AT 10 MPH... VERY HEAVY RAIN OF 1 TO 2 INCHES WILL BE LIKELY OVER SOUTHWEST AND WEST CENTRAL WARREN COUNTY BETWEEN 230 PM AND 330 PM. THIS INCLUDES THE COMMUNITY OF AFTON. SEEK SHELTER INDOORS DURING THUNDERSTORMS. MOVE QUICKLY AWAY FROM WATER AND OFF OF OPEN FIELDS. NEVER SEEK SHELTER UNDER TREES. BADGETT
Special weather statement, Jul 22, 5:16 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 516 PM EDT FRI JUL 22 2005 NCZ075-077-086-222145- HARNETT-HOKE-MOORE- 516 PM EDT FRI JUL 22 2005 ...STRONG THUNDERSTORM OVER SOUTHWEST HARNETT...SOUTHEAST MOORE AND NORTHERN HOKE COUNTIES THROUGH 545 PM EDT... AT 516 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER VASS...OR ABOUT 7 MILES NORTHEAST OF SOUTHERN PINES. THIS STORM WAS NEARLY STATIONARY. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...INVERNESS AND WOODLAKE. GUSTY WINDS OF 40 TO 50 MPH...SMALL HAIL AND DANGEROUS LIGHTNING CAN BE EXPECTED. SOME DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. IN ADDITION...VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED. DGS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 4:28 AM EDT | Heat Advisory | RAH | Chatham, Cumberland, Durham, Edgecombe, Franklin, Granville and 16 more | 13 hr |
| Jul 22, 5:25 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 35 min |
| Jul 22, 7:18 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Wake | 37 min |
Nearby
Flash Flood Warnings in North Carolina, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.